Alert archive / Wyoming / Red Flag Warnings in 2013

Red Flag Warning 8, NWS Riverton, WY

August 6, 2013Fremont County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 6, 2013, 1:18 PM MDT for Fremont County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2013, 1:18 PM MDT (19:18 UTC)
Expired
Aug 6, 2013, 6:00 PM MDT
In force
5 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS85 KRIW 061918
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
118 PM MDT TUE AUG 6 2013

...DRY WINDY WEATHER EXPECTED FOR THIS AFTERNOON FOR THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS FOR ELEVATIONS ABOVE 8000 FEET.

.DRY WINDY WEATHER IS EXPECTED FOR THIS AFTERNOON FOR THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS FOR ELEVATIONS ABOVE 8000 FEET
JUST AHEAD OF A COOL FRONT APPROACHING FROM THE NORTHEAST. BELOW 8000
FEET...THE SHALLOW COOL AIR MASS BEHIND THE FRONT WILL BE
PRODUCING MORE MOIST CONDITIONS AND LIGHTER NORTHEASTERLY BREEZES.
WYZ288-070000-
/O.NEW.KRIW.FW.W.0008.130806T1918Z-130807T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
118 PM MDT TUE AUG 6 2013

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 288 ABOVE 8000 FEET...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 288.

* WINDS...WEST 20 TO 30 MPH WITH SOME GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
1 follow-up statement
589 
WWUS85 KRIW 062339
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
539 PM MDT TUE AUG 6 2013


WYZ288-070045-
/O.EXP.KRIW.FW.W.0008.000000T0000Z-130807T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
539 PM MDT TUE AUG 6 2013

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 288 ABOVE
8000 FEET...

WINDS WILL WEAKEN THIS EVENING...AND THE HUMIDITY WILL BEGIN TO
SLOWLY RISE. THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AT 6 PM.

$$

21

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 6, 2:30 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 2:30 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT TUE AUG 6 2013

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

COOLER AND WETTER NORTHEAST FLOW REMAINS BEHIND A COLD FRONT THAT
SAGGED SOUTH INTO THE DIVIDE OVERNIGHT. THIS AFTERNOON...DRY AIR
TRIES TO WORK BACK IN FROM THE SOUTHWEST UNDERNEATH SOME MID LEVEL
MOISTURE. THERE COULD BE A FEW DRY THUNDERSTORMS OVER THE CENTRAL
AND WESTERN MOUNTAINS...WITH A FEW WORKING INTO SOUTHERN SWEETWATER
COUNTY AGAIN. THE BETTER MID LEVEL MOISTURE WILL WORK WITH THE
BETTER INSTABILITY EAST OF THE DIVIDE AND KICK OFF A FEW MIXED WET
AND DRY STORMS ALONG THE I-25 CORRIDOR AND THE BIGHORN MOUNTAINS.
SOME LOW LEVEL MOISTURE WILL ALSO REMAIN IN THE BIGHORN BASIN WHERE
SUFFICIENT INSTABILITY WILL EXIST FOR STORMS THERE AS WELL.

A SIMILAR SETUP EXISTS FOR WEDNESDAY...WITH DRY AIR WORKING INTO THE
WEST AS MOIST UPSLOPE FLOW REMAINS EAST OF THE DIVIDE. THERE WILL BE
SOME ADDITIONAL SUPPORT FOR THUNDERSTORMS PROVIDED BY A SHORT WAVE
ROTATING AROUND THE UPPER HIGH OVER COLORADO...ITS ATTENDANT VORT
MAX WILL SKIM THE SOUTHERN WYOMING BORDER WHICH COULD PROVIDE A
BETTER FOCUS FOR STORMS ALONG SOUTHERN SWEETWATER. ANY STORMS THAT
DO MAKE IT THAT FAR NORTH WILL LIKELY HAVE SUFFICIENT MOISTURE WITH
THEM TO ALLOW FOR A WETTING RAIN.

ON THURSDAY...ANOTHER SHORTWAVE MOVING INTO THE UPPER GREAT LAKES
PUSHES A COLD FRONT INTO WYOMING WHICH WILL BRING ADDED LOW LEVEL
MOISTURE UP AGAINST THE DIVIDE. AN UPPER LOW OFF THE CA COAST WILL
ALSO START EDGING INTO THE FAR WRN U.S. WHICH MAY BE JUST CLOSE
ENOUGH TO PROVIDE A LITTLE UPPER SUPPORT TO OUR FAR WEST. KEPT THE
IDEA OF AT LEAST A SLIGHT CHANCE OF A THUNDERSTORM JUST ABOUT
ANYWHERE ON THURSDAY WITH THE STRONGER STORMS EXPECTED TO BE ALONG
THE I-25 CORRIDOR WHERE THE RICHER MOISTURE...INSTABILITY AND SHEAR
WILL ENCOURAGE BETTER ORGANIZATION.

.LONG TERM...FRIDAY THROUGH TUESDAY

FRIDAY AFTERNOON AND NIGHT STILL LOOKS LIKE AN ACTIVE THUNDERSTORM
PERIOD. MODELS CONTINUE TO SHOW A DISTURBANCE MOVING THROUGH ALONG
WITH DECENT UPPER LEVEL DIVERGENCE OVER THE AREA. WILL KEEP THE
HIGHER CHANCE OF PRECIP GOING. SOUTHWEST FLOW ALOFT ON SATURDAY AND
SUNDAY WITH WEAK DISTURBANCES POSSIBLE IN THE FLOW. THE DEEPER
MOISTURE APPEARS TO BE OVER THE NORTH AND EAST ZONES BOTH DAYS WITH
LESSER MOISTURE TO WORK WITH OVER THE SOUTH AND SOUTHWEST. AGAIN
BOUNDARY INTERACTIONS MAY ALSO FOCUS STORM GENERATION AND THAT IS
NOT EASY SEVERAL DAYS. FOR NOW WILL KEEP THE HIGHER CHANCES IN THE
NORTH AND EAST WITH ISOLATED ACTIVITY ELSEWHERE. UPPER RIDGE IS
FORECAST TO NUDGE BACK IN ON MONDAY AND TUESDAY WITH SOME DRIER AIR
WORKING INTO THE AREA. THE FAR NORTH AND NORTHEAST ZONES LOOK TO
HAVE A CHANCE OF STORMS BOTH DAYS WITH ISOLATED TO NO ACTIVITY
ELSEWHERE. HIGH TEMPS WILL BE NEAR NORMAL ON FRIDAY...THEN WARMER
HIGHS OVER THE WEEKEND INTO NEXT WEEK WITH MORE 90S EAST OF THE
DIVIDE.

&&

.AVIATION.../12Z ISSUANCE/

A STATIONARY FRONT WILL BE ALONG THE DIVIDE WITH GENERALLY NORTHERLY
WINDS EAST OF THE DIVIDE...AND WEST TO NORTHWEST WINDS WEST OF THE
DIVIDE...EXCEPT MORE SOUTHWEST IN JACKSON HOLE. BOUNDARY LAYER
MOISTURE NORTH OF THIS FRONT IS NOT EXPECTED TO BE SUFFICIENT FOR
ANY LOW CEILINGS THIS MORNING. THE ATMOSPHERE WILL BE RELATIVELY
STABLE ACROSS THE ENTIRE AREA TODAY...BUT CANNOT RULE OUT VERY
ISOLATED DIURNAL CONVECTION OVER THE MOUNTAINS AND NEARBY LOWER
ELEVATIONS. COVERAGE WILL NOT BE LARGE ENOUGH TO HAVE CONVECTION AT
ANY TAF SITE...ESPECIALLY THIS FAR OUT. THE MAIN HAZARD FROM THIS
ACTIVITY WILL BE GUSTY WINDS. VFR CONDITIONS ARE EXPECTED EXCEPT
NEARBY ANY ISOLATED CONVECTION.

&&

.FIRE WEATHER...

MORNING WINDS WILL SHIFT TO THE NORTH AS A WEAK FRONTAL PASSAGE
TRACKS SOUTH ACROSS THE AREA. THIS FRONTAL BOUNDARY WILL BRING IN
HIGHER RELATIVE HUMIDITY TO AREAS EAST OF THE CONTINENTAL DIVIDE.
THIS AFTERNOON...THUNDERSTORMS WILL BE FOCUSED IN ZONES 285 AND 281
WITH MUCH MORE ISOLATED ACTIVITY ELSEWHERE...STRONG WIND GUSTS AND
LIGHTNING WILL BE THE MAIN CONCERNS AGAIN TODAY. TEMPERATURES WILL
BE BELOW NORMAL TODAY BEHIND THE FRONT WITH NEAR NORMAL TEMPERATURES
EXPECTED FOR THE REMAINDER OF MOST OF THE WEEK. TEMPERATURES WILL
WARM THROUGH THE WEEKEND. AREAS WEST OF THE DIVIDE WILL REMAIN IN
THE DRIER AIR FOR MUCH OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Aug 6, 12:59 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1259 PM MDT TUE AUG 6 2013

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1259 PM MDT TUE AUG 6 2013

...RED FLAG WARNING IN EFFECT FOR THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS FOR ELEVATIONS ABOVE 8000 FEET THROUGH 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 20 TO 30 MPH WILL COMBINE WITH A RELATIVE HUMIDITY OF
10 TO 15 PERCENT TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON THE
UPPER EAST SLOPE OF THE WIND RIVER MOUNTAINS ABOVE 8000 FEET
THIS AFTERNOON THROUGH 6 PM TODAY.

ISOLATED THUNDERSTORMS ACROSS THE EAST AND OVER THE HIGHER TERRAIN.
THUNDERSTORMS COULD PRODUCE STRONG OUTFLOW WINDS AND FREQUENT
LIGHTNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
THE HIGHER TERRAIN AND ALONG THE I-25 CORRIDOR. SOME OF THE STORMS
OVER THE BIGHORNS...JOHNSON AND NATRONA COUNTY COULD BE SEVERE ON
THURSDAY WITH LARGE HAIL...GUSTY WIND AND TORRENTIAL DOWNPOURS.
THOSE NEAR THE GILEAD AND SHEEPHERDER HILL BURN SCARS SHOULD BE
ALERT FOR HEAVY RAIN ON THURSDAY.

FRIDAY AND SATURDAY...SCATTERED THUNDERSTORMS ACROSS THE REGION.

SUNDAY AND MONDAY...ISOLATED THUNDERSTORMS OVER THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND HAIL OF
ANY SIZE. THANK YOU!

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:22 PM MDTSpecial Weather StatementRIWBig Horn38 min
Aug 5, 6:50 PM MDTSpecial Weather StatementRIWBig Horn40 min

Nearby

Red Flag Warnings in Wyoming, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.